Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Medford, OR

September 20, 2014Siskiyou County, California

NWS Medford, OR issued this flash flood warning at Sep 20, 2014, 10:51 PM PDT for Siskiyou County, California. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 10:51 PM PDT (05:51 UTC)
Expired
Sep 21, 2014, 12:04 PM PDT
In force
13 hr
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
Unknown

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 100 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3823 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WGUS56 KMFR 210551
FFWMFR
CAC093-211145-
/O.NEW.KMFR.FF.W.0001.140921T0551Z-140921T1145Z/
/00000.U.GO.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1051 PM PDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WARNING FOR GLACIER INDUCED FLOODING IN...
  SOUTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 445 AM PDT SUNDAY

* AT 1038 PM PDT...A GLACIER ON MT SHASTA HAS BROKEN...RELEASING     
  LARGE QUANTITIES OF MUD...ROCKS AND WATER. THIS IS CAUSING         
  FLASH FLOODING IN MUD CREEK AND PILGRIM CREEK.

* LAW ENFORCEMENT REPORTS THAT FLOODING IS OCCURRING AT THE          
  FOLLOWING ROADS: FOREST SERVICE ROAD 31 KNOWN AS WINDING WAY AND   
  FOREST SERVICE ROAD 13 KNOWN AS PILGRIM CREEK ROAD. BOTH ROADS     
  ARE CLOSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING DOWN MUD CREEK AND PILGRIM CREEK FROM MID 
WAY UP MOUNT SHASTA TO JUST NORTH OF HIGHWAY 89 WHERE WATERS ARE 
CURRENTLY DAMMED. WATER CONTINUES TO ACCUMULATE UPSTREAM BEHIND THE 
DEBRIS FLOW AND MAY BREAK FREE AND FLOW DOWNSTREAM AT ANY TIME. 

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 4137 12208 4132 12203 4126 12204 4126 12207
      4131 12208 4135 12211

$$

WRIGHT
3 follow-up statements
930 
WGUS56 KMFR 211144
FFWMFR
CAC093-211745-
/O.EXT.KMFR.FF.W.0001.000000T0000Z-140921T1745Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
444 AM PDT SUN SEP 21 2014

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR GLACIER INDUCED FLOODING IN...
  SOUTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 1045 AM PDT SUNDAY

* AT 443 AM PDT...A GLACIER ON MT SHASTA HAS BROKEN...RELEASING     
  LARGE QUANTITIES OF MUD...ROCKS AND WATER. THIS IS CAUSING         
  FLASH FLOODING IN MUD CREEK AND PILGRIM CREEK.

* LAW ENFORCEMENT REPORTS THAT FLOODING IS OCCURRING AT THE          
  FOLLOWING ROADS: FOREST SERVICE ROAD 31 KNOWN AS WINDING WAY AND   
  FOREST SERVICE ROAD 13 KNOWN AS PILGRIM CREEK ROAD. BOTH ROADS     
  ARE CLOSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING DOWN MUD CREEK AND PILGRIM CREEK FROM MID 
WAY UP MOUNT SHASTA TO JUST NORTH OF HIGHWAY 89 WHERE WATERS ARE 
CURRENTLY DAMMED. WATER CONTINUES TO ACCUMULATE UPSTREAM BEHIND THE 
DEBRIS FLOW AND MAY BREAK FREE AND FLOW DOWNSTREAM AT ANY TIME.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 4137 12208 4132 12203 4126 12204 4126 12207
      4131 12208 4135 12211

$$
DW
582 
WGUS56 KMFR 211739
FFWMFR
CAC093-212345-
/O.EXT.KMFR.FF.W.0001.000000T0000Z-140921T2345Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1039 AM PDT SUN SEP 21 2014

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR GLACIER INDUCED FLOODING IN...
  SOUTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 445 PM PDT SUNDAY

* AT 1035 AM PDT...A GLACIER OUTBURST ON MT SHASTA HAS RELEASED
  LARGE QUANTITIES OF MUD...ROCKS AND WATER. THIS IS CAUSING FLASH
  FLOODING ON MUD CREEK AND PILGRIM CREEKS.

* FOREST SERVICE REPORTS THAT FLOOD WATERS HAVE EASED THIS MORNING
  BUT ARE STILL AT LEAST 10 TIMES NORMAL FLOW. THE FOLLOWING 
  ROADS...FOREST SERVICE ROAD 31 KNOWN AS WINDING WAY AND FOREST 
  SERVICE ROAD 13 KNOWN AS PILGRIM CREEK ROAD...REMAIN CLOSED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE MOVING DOWN MUD CREEK AND PILGRIM CREEK FROM MID 
WAY UP MOUNT SHASTA TO JUST NORTH OF HIGHWAY 89. THIS DRAINAGE FLOWS 
PAST HIGHWAY 89 APPROXIMATELY 4 TO 5 MILES EAST OF MCCLOUD...WHERE A 
FLOOD THREAT STILL EXISTS. ACCUMULATED WATER AND DEBRIS MAY BREAK 
FREE AND FLOW DOWNSTREAM AT ANY TIME.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 4137 12208 4132 12203 4126 12204 4126 12207
      4131 12208 4135 12211

$$
MAS
777 
WGUS76 KMFR 211904
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1204 PM PDT SUN SEP 21 2014

CAC093-211908-
/O.CAN.KMFR.FF.W.0001.000000T0000Z-140921T2345Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SISKIYOU CA-
1204 PM PDT SUN SEP 21 2014

...THE FLASH FLOOD WARNING FOR GLACIER INDUCED FLOODING HAS BEEN 
CANCELLED FOR SOUTH CENTRAL SISKIYOU COUNTY...

THE OUTFLOW FROM GLACIER HAS DECREASED CONSIDERABLY WITH OUTFLOW 
CONTINUING TO DIMINISH.

LAT...LON 4137 12208 4132 12203 4126 12204 4126 12207
      4131 12208 4135 12211

$$

SVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 8:00 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 20, 8:00 PM PDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
800 PM PDT SAT SEP 20 2014

.DISCUSSION...21/00Z NAM IN.

LOTS OF LOW CLOUDS AND FOG ALONG THE COAST AND OVER THE COASTAL
WATERS THIS EVENING. SOME HIGH LEVEL CONVECTIVE DEBRIS HAS MOVED
INTO MODOC COUNTY...EASTERN SISKIYOU COUNTY...AND SOUTHERN LAKE
COUNTY.

A WEAK REX BLOCK ALONG THE WEST COAST IS NOW BREAKING DOWN AS THE
RIDGE MOVES EAST AND THE CUTOFF LOW BEGINS TO LIFT OUT DUE TO A
STRONG LONG WAVE TROUGH APPROACHING FROM THE WEST. FOG AND MARINE
STRATUS HAS RETURNED TO THE COAST FROM JUST NORTH OF NEWPORT SOUTH
INTO CENTRAL CALIFORNIA.

THE CUTOFF LOW WILL BE NEAR THE IDAHO/OREGON/NEVADA TRIPLE POINT
SUNDAY AFTERNOON AND A SHORT WAVE ROTATING AROUND IT WILL INDUCE
SOME INSTABILITY OVER THE EAST SIDE...SO A SLIGHT CHANCE OF
THUNDERSTORMS IS IN THE FORECAST FOR THAT AREA...WITH THE EXCEPTION
OF NORTHERN KLAMATH AND NORTHERN LAKE COUNTIES. THIS LINES UP WELL
WITH THE CURRENTLY FORECASTED LIFTED INDICES IN THE NAM/GFS MODELS.
SUNDAY WILL ALSO BE AROUND 5 DEGREES COOLER THAN SATURDAY OVER THE
INLAND AREAS...EXCEPT FOR THE UMPQUA BASIN WHICH WILL COOL OFF
AROUND 10 DEGREES.

THE LONG WAVE TROUGH WILL CONTINUE TO APPROACH THE COAST MONDAY
INTO TUESDAY. SEVERAL SHORT WAVES WILL RIDE IN ON SOUTHWEST FLOW
ALOFT. ONE OF THEM WILL INDUCE SOME INSTABILITY OVER THE CASCADES
AROUND CRATER LAKE MONDAY AFTERNOON AND EVENING...BUT ANY
THUNDERSTORMS WILL BE ISOLATED AND THE ASSOCIATED PRECIPITATION
WILL BE LIGHT. THERE WILL ALSO BE A CHANCE OF SOME LIGHT RAIN
ALONG THE COAST MONDAY NIGHT WHEN A WEAK FRONT MOVES ONSHORE.
TUESDAY WILL BE WINDY EAST OF THE CASCADES AS GRADIENTS TIGHTEN.

THE PATTERN CHANGE WILL BEGIN IN EARNEST TUESDAY NIGHT INTO
WEDNESDAY...WHEN A STRONG SHORT WAVE AHEAD OF THE LONG WAVE
TROUGH WILL PUSH A WET FRONT ONSHORE.

EXTENDED DISCUSSION FROM THE SATURDAY AFTERNOON AFD...TUESDAY
NIGHT THROUGH SATURDAY. THERE IS A SLIGHT TIMING DIFFERENCE
BETWEEN THE GFS AND EURO MODELS WITH THE ASSOCIATED COLD FRONT.
THE EURO BRINGS THE FRONT TO THE COAST AROUND MIDNIGHT TUESDAY
NIGHT WHILE THE GFS MAKES LANDFALL AT SUNRISE WEDNESDAY. CURRENT
FORECAST TIMING LEANS TO THE EURO SOLUTION. THE ENSEMBLE MEMBERS
FROM BOTH THE EURO AND GFS FOR WEDNESDAY HAVE A SMALL SPREAD WHICH
MEANS THAT BOTH ARE RATHER CONFIDENT IN THEIR SOLUTIONS...SO I
HAVE NO COMPELLING REASON MAKE A CHANGE AT THIS TIME.

AFTER THE FRONT PASSES OVER...A LARGE POOL OF COOL UNSTABLE AIR WILL
COVER THE AREA. HIGH TEMPERATURES WILL DROP FROM 15 DEGREES ABOVE
NORMAL TODAY TO 15 DEGREES BELOW NORMAL BY THURSDAY. WIDESPREAD
FROST/FREEZE CAN BE EXPECTED EAST OF THE CASCADES. JBL

&&

.AVIATION...BASED ON THE 21/00Z TAF CYCLE...A SOUTHERLY SURGE OF
IFR CIGS/VSBYS HAS MOVED UP THE COAST AS FAR NORTH AS NEWPORT.
THE LOW CONDITIONS WILL SPREAD INTO THE COASTAL VALLEYS INCLUDING
THE NORTHWEST PORTION OF THE UMPQUA VALLEY AND PERSIST INTO
SUNDAY MORNING. CONDITIONS WILL IMPROVE AFTER 16Z SUNDAY, HOWEVER,
IFR WILL PERSIST IN AREAS AT THE IMMEDIATE COAST INTO SUNDAY
AFTERNOON. INLAND...VFR CONDITIONS WILL PREVAIL THROUGH
SUNDAY...EXCEPT FOR LOCAL MVFR VSBYS IN SMOKE NEAR WILDFIRES IN
JOSEPHINE COUNTY AND THE WESTERN PORTION OF SISKIYOU COUNTY.
-BPN/SVEN

&&

.MARINE...UPDATED 300 PM PDT SAT 20 SEP 2014...NORTHERLY WINDS WILL
BECOME SOUTHERLY FROM SOUTH  TO NORTH THROUGH THIS EVENING, AS THE
THERMAL TROUGH WEAKENS AND HIGH PRESSURE BUILDS INTO THE AREA. WIND
WAVES HAVE DIMINISHED TODAY, BUT MODERATE NORTHWEST SWELL HAS KEPT
SEAS AT JUST BELOW 10 FEET. WINDS AND SEAS WILL DIMINISH TONIGHT
THROUGH MONDAY NIGHT, AND BEGINNING TUESDAY, A SERIES OF FRONTS WILL
BEGIN TO IMPACT THE AREA WITH INCREASED WINDS AND STEEP TO VERY
STEEP HEAVY SEAS TROUGH THE REST OF THE WEEK. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

15/15/15

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:35 PM PDTFlash Flood WatchMFRSiskiyou13 hr
Sep 21, 3:12 PM PDTFire Weather WatchMFRModoc, Siskiyou20 hr
Sep 21, 4:06 PM PDTFlash Flood WatchMFRSiskiyou3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.